How should adderall be handled in a patient with asymptomatic tachycardia?

Helpful question?

+1

I have an 11 y/o male with history of ADHD diagnosed at age 5 who presents to establish care. The patient has been on Adderall 20 mg ER for several years, and the mother states the medication and dosage is working well for him at school and at home. Upon examination, patient is found to be tachycardic at 112. Patient denies any cardiac symptoms. No tachycardia reported by previous PCP that mother or patient is aware of. No family hx of heart disease at an early age in the family. I ordered initial labs (TSH, CBC, BMP) and an EKG and scheduled follow-up in 1 month. 

Labs wnl, and EKG- sinus tachycardia. 

On follow-up visit, tachycardia persists. 

I suspect the tachycardia is due to adderall use. Do I refer this patient to cardiology to rule out a cardiac etiology? Or do I decrease the dose of adderall, but what if the lowered dose is not as effective for the patient? Or do I continue to monitor and refer the patient only if he becomes symptomatic?

Submit Your Answer!

Your browser doesn't support the technology required to run this app.

While we work to extend browser support, we recommend upgrading to a newer browser: